Customize your JAMA Network experience by selecting one or more topics from the list below.
Despite widespread use of potassium iodide and syrup of hydriodic acid in pulmonary disease, goiter and myxedema are rare and only recently described complications of iodide therapy. The possibility exists that when hypothyroidism and goiter do develop during treatment with iodide-containing medicine, some preexisting defect in thyroidal metabolism may result in marked sensitivity to an antithyroid action of iodide. In an attempt to demonstrate such an abnormality, several techniques have been applied to the study of a patient who developed flagrant myxedema during prolonged ingestion of syrup of hydriodic acid.
Report of a Case
A 67-year-old white widow was admitted to the hospital because of lethargy, intolerance to cold, and hoarseness. One year prior to admission she developed a chronic cough for which she was given syrup of hydriodic acid. Although her cough subsided, she continued to take 6 teaspoonfuls of the syrup daily (420 mg. of hydriodic acid) until
DOWLING JT, BECKER FF. Hydriodic Acid-Induced Myxedema Followed by Recovery and Thyroidal Failure. AMA Arch Intern Med. 1960;105(6):884–890. doi:10.1001/archinte.1960.00270180062008
Create a personal account or sign in to: